Hypercalcemia In Osteoporosis ?

Question

Asked by nathji

Hypercalcemia In Osteoporosis ?

My sister was diagnosed with osteoporosis on a bone density scan. Sumultaneously her serum calcium was found to be 11.4 which is mild hypercalcemia--high calcium in the blood.

The standard treatment for osteoporosis is biophosphonates and calcium supplements with Vit D.

Here is the important question which may worry many people -- should you take calcium supplements if your calcium levels are already high?

Doctors say that you can! Because the extra calcium wont get absorbed because of the regularing system of the body. Doctors also say that the biophosphonates like Actonel or Ibendronate will reduce the calcium in the blood-- so there is nothing to worry about if you take calcium supplements as well as biophosphonates.

But the other opinion (mine) is that you should not take calcium supplements because of the hypercalcemia, but take only biophophonates.

I believe the theory is that osteoporosis led to the breaking off of bones, -bones throwing out calcium, which entered the blood stream and thus made the blood calcium go high, --hypercalcemia.

If we take calcium supplements and biophosphonates together then the two will stop osteoporosis and add calcium to the bone..

Some say that this is all the doing of the PTH hormone --hyperparathyroidism--which causes the calcium to clump into the blood instead of being washed out by the kidneys.

Will someone be good enough to let me know what is the real picture -- should someone with osteoporosis and hypercalcemia be taking calcium supplements with or without biophosphonates?

Thanks in advance

Sincerely Yours,

Priya

Answer

Hi Nathji: What an interesting question! I've had a similar situation for years (mild hypercalcemia) and have recieved conflicting advice on whether to take Calcium or not.

Does your sister have access to a mineral metabolism Dr? If so, I would try and find out from someone who specializes in metabolism what the answer is to this question.

If your sisters Calcium goes up when she supplements with it and then down when she stops you might have an answer to this.

Your correct about bisphosphonates lowering calcium, the only problem is some (like me) don't respond to them the way we should. My calcium didn't go down while taking Actonel, even though it should, so I'm considered one of those odd ducks, so to speak.

I hope you can find out about this!

Answered by Pam Flores